Evidence on Using Ginger To Relieve CINV Is Mixed

OncLive
Published: Friday, Apr 01, 2011
Ginger has long been used as a remedy for upset stomach and motion sickness

Despite the use of antiemetics, an estimated 70% of patients still experience chemotherapy- induced nausea and vomiting (CINV) as a direct result of their treatments.

The question of whether ginger reduces this adverse effect remains open for debate. The root plant has long been used as a remedy for upset stomach and motion sickness, according to the American Cancer Society.

The results of studies on the impact of ginger on CINV have been mixed and additional research is needed, writes Timothy Moynihan, MD, a medical oncologist with the Mayo Clinic and an expert blogger on its Website.

He said several promising studies have shown that ginger taken orally by itself, with a protein drink, or with standard antiemetics medication relieves the symptoms. Other studies have shown no benefit, he said.

Julie Ryan, PhD, MPH, an assistant professor in the departments of Dermatology and Radiation Oncology at the University of Rochester Medical Center in New York, presented results of a clinical trial at the 2009 American Society of Clinical Oncology Annual Meeting bolstering the case for ginger.

The phase II/III randomized, placebo-controlled, double-blind study involved 644 patients at multiple sites. “We noticed 2 doses to be most effective in diminishing nausea— 0.5 g and 1.0 g of ginger, in addition to the proper antiemetics,” she said in an interview with OncLive. “We administered the ginger 3 days before the initial chemotherapy treatment.”

The trial showed that all doses of ginger significantly reduced nausea. Patients with vomiting, however, experienced no difference in symptoms.

Ryan said her research team is considering a follow-up study. “Most patients experience nausea without vomiting and that can be very difficult to cope with,” she said.


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x